Alert archive / North Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 362, NWS Raleigh, NC

September 28, 2012Chatham County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Sep 28, 2012, 6:36 PM EDT for Chatham County, North Carolina. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 28, 2012, 6:36 PM EDT (22:36 UTC)
Expired
Sep 28, 2012, 7:15 PM EDT
In force
39 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

County Chatham County, NC

The radar

The Raleigh/Durham radar (KRAX), 61 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 28, 6:43 PM EDTHAIL 0.751 Nw Siler City, NCDIME SIZE HAIL REPORTED AT THE HESS STATION IN SILER CITY
Sep 28, 6:43 PM EDTHAIL 0.751 Sw Siler City, NCDIME SIZE HAIL REPORTED AT THE COUNTRY MART IN SILER CITY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.6 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1361 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

530 
WUUS52 KRAH 282236
SVRRAH
NCC037-282315-
/O.NEW.KRAH.SV.W.0362.120928T2236Z-120928T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
636 PM EDT FRI SEP 28 2012

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHATHAM COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 715 PM EDT

* AT 631 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER HASTY...OR OVER SILER CITY...MOVING EAST
  AT 25 MPH. QUARTER SIZED HAIL AND WINDS IN EXCESS OF 58 MPH ARE
  LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  PITTSBORO...
  BYNUM...
  JORDAN LAKE...

THIS INCLUDES HIGHWAY 264 BETWEEN EXITS 378 AND 386.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS PRODUCING LARGE HAIL CAPABLE OF DENTING VEHICLES. 
STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

PLEASE REPORT SEVERE WEATHER REPORTS TO YOUR LOCAL LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3584 7899 3559 7903 3559 7905 3562 7908
      3563 7912 3562 7915 3558 7919 3554 7955
      3584 7954
TIME...MOT...LOC 2236Z 267DEG 35KT 3570 7948

$$

DJF
2 follow-up statements
508 
WWUS52 KRAH 282300
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
700 PM EDT FRI SEP 28 2012

NCC037-282315-
/O.CON.KRAH.SV.W.0362.000000T0000Z-120928T2315Z/
CHATHAM NC-
700 PM EDT FRI SEP 28 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR CENTRAL CHATHAM COUNTY...

AT 654 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED JUST EAST OF 
SILER CITY...MOVING EAST AT 20 MPH.

HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.
DAMAGING WINDS IN EXCESS OF 58 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... PITTSBORO...JORDAN 
LAKE... GOLDSTON... MONCURE... AND FEARRINGTON.

THIS AREA INCLUDES HIGHWAY 64.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. STAY 
AWAY FROM WINDOWS.

LAT...LON 3559 7952 3583 7935 3581 7900 3559 7903
      3559 7905 3562 7908 3563 7912 3562 7915
      3558 7919
TIME...MOT...LOC 2258Z 284DEG 19KT 3569 7936

$$

GIH
241 
WWUS52 KRAH 282317
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
717 PM EDT FRI SEP 28 2012

NCC037-282326-
/O.EXP.KRAH.SV.W.0362.000000T0000Z-120928T2315Z/
CHATHAM NC-
717 PM EDT FRI SEP 28 2012

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CHATHAM COUNTY EXPIRES
AT 715 PM EDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND THE WARNING 
WILL BE ALLOWED TO EXPIRE. HOWEVER... THIS STORM MAY STILL PRODUCE 
PEA SIZE HAIL AND WIND GUSTS TO 20 MPH IN AREAS FROM GOLDSTON TO 
MONCURE INCLUDING THE SOUTHERN PORTIONS OF JORDAN LAKE BEFORE 8 PM.

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE REPORT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. THEY WILL 
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN RALEIGH.

LAT...LON 3559 7952 3583 7935 3581 7900 3559 7903
      3559 7905 3562 7908 3563 7912 3562 7915
      3558 7919
TIME...MOT...LOC 2300Z 284DEG 19KT 3569 7935

$$

GIH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 28, 3:02 PM EDT, 3 hours 34 minutes earlier.

Area forecast discussion, Sep 28, 3:02 PM EDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
302 PM EDT FRI SEP 28 2012

.SYNOPSIS...
A SLOW MOVING COLD FRONT WILL APPROACH THE CAROLINAS FROM THE NORTH
TODAY...PUSH SOUTHWARD INTO THE AREA TONIGHT...THEN STALL OUT NEAR
THE COAST OVER THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 300 PM FRIDAY...

OVERVIEW:
AN AMPLIFYING UPPER LEVEL TROUGH IN VICINITY OF JAMES BAY CANADA IS
EXPECTED TO DIG SOUTH TOWARD THE GREAT LAKES AS A VIGOROUS UPPER
LEVEL LOW TONIGHT...WITH INCREASINGLY CYCLONIC FLOW ALOFT OVER THE
MID-ATLANTIC AND CAROLINAS. A COLD FRONT EXTENDING EAST NORTHEAST
FROM THE CENTRAL PLAINS INTO THE OHIO VALLEY AND MID-ATLANTIC AT 06Z
THIS MORNING IS EXPECTED TO SLOWLY APPROACH THE AREA FROM THE
NORTH/NW TODAY...PROGRESSING INTO CENTRAL NC TONIGHT. AS HAS BEEN THE
THEME OVER THE PAST 24-36 HOURS...LATEST ROUND OF MODEL ITERATIONS
CONTINUE TO SLOW DOWN THE FROPA THROUGH THE CAROLINAS...WITH WHAT
APPEARS NOW TO BE SOMETIME SATURDAY AFTERNOON.

COMPACT MID/UPPER LEVEL SHORTWAVE WILL CROSS THE AREA
THIS AFTERNOON IN THE WESTERLY FLOW ALOFT AT THE BASE OF THE
AMPLIFYING MID/UPPER LEVEL TROUGH. THIS WILL BE THE PRIMARY FORCING
MECHANISM ACROSS THE AREA THIS AFTERNOON....WITH GROWING SUSPICIONS
IF THE FRONT WILL MAKE IT INTO THE AREA PRIOR TO 06Z. WHILE AIR
COLUMN WILL UNDERGO BROAD MOISTENING THROUGHOUT THE DAY(PWATS
INCREASE AOA 1.5")...WEAK WESTERLY LOW-LEVEL FLOW OVER THE CAROLINAS
WILL PREVENT ANY SUBSTANTIAL LOW-LEVEL MOISTENING...AND THUS THERE
IS LOW CONFIDENCE ON HOW WELL THE AREA OF CONVECTION  WILL HOLD
TOGETHER AS IT MOVES THROUGH THE CWA BETWEEN 18Z FRIDAY TO 03Z SAT.
THE VARIOUS HI-RES CAM REFLECTIVITY SIMULATIONS ARE ALL HANDLING
HANDLING THE UPSTREAM CONVECTION WELL ATTM...AND ALL SHOW SOME
CONVECTION MOVING THROUGH THE AREA THIS AFTERNOON THROUGH THE EARLY
EVENING...BUT DIFFER A GREAT DEAL WITH SUGGESTIVE
COVERAGE/ORGANIZATION OF THE CONVECTION.

THE INCREASINGLY MOIST-ADIABATIC LAPSE RATES...AND LIKELY MORE
CRITICAL THE LACK OF STRONGER NEAR SURFACE THETA-E MOIST ADVECTION
DUE TO WEAK LOW-LEVEL WESTERLY WIND COMPONENT WILL HOLD SFC
DEWPOINTS IN THE LOWER TO MID 60S...LIMITING DESTABILIZATION THIS
AFTERNOON...WITH MLCAPE VALUES IN THE 500-1000 J/KG RANGE. THE
UNIDIRECTIONAL DEEP LAYER SHEAR OF 20 TO 25 KTS THIS AFTERNOON WILL
INCREASE TO AROUND 30KTS LATE(AT OR AFTER 00Z)...BY WHICH TIME
NOCTURNAL STABILIZING EFFECTS WILL BEGIN TO BE FELT. ALSO...WITH
LACK OF LOW-LEVEL FORCING AS FRONT REMAINS NORTH OF THE AREA IT
APPEARS THAT THE SEVERE THREAT WILL BE UNORGANIZED AND ISOLATED AT
BEST...WITH GREATEST THREAT COMING FROM ISOLATED DAMAGING WINDS
PRIMARILY BETWEEN 3-10 PM THIS AFT/EVE. THE FORECAST WILL REFLECT
PRECIP CHANCES INCREASING TO 50% FROM WEST-EAST FROM MID/LATE
AFTERNOON INTO THIS EVENING BEFORE DECREASING IN COVERAGE.

MORE AND MORE MODELS ARE JUMPING ON BOARD IN SHOWING AN AREA OF
ANAFRONTAL PRECIP DEVELOPING ACROSS VIRGINIA AND NORTH CAROLINA
LATE TONIGHT/TOWARDS DAYBREAK AS FRONT ENTERS THE AREA AND HEIGHT
FALLS INCREASE OVER THE MID-ATLANTIC AS UPPER VORTEX/TROUGH DIGS
INTO THE OHIO VALLEY.  SREF PLUME DIAGRAMS ACROSS THE AREA REALLY
SHOW A MARKED INCREASE IN QPF/POPS LATE TONIGHT/TOWARDS DAYBREAK AND
CONTINUING INTO THE DAY ON SATURDAY. WILL MAINTAIN SMALL CHANCE POPS
OVERNIGHT. LOWS TONIGHT IN THE LOWER 60S NW TO MID 60S SOUTHEAST.
&&

.SHORT TERM /SATURDAY AND SATURDAY NIGHT/...
AS OF 300 PM FRIDAY...

MODELS HAVE TRENDED WETTER ACROSS CENTRAL NC DUE TO THE
AFOREMENTIONED SLOWER TIMING OF THE LOW-LEVEL FRONTAL ZONE THROUGH
THE AREA. THERE STILL REMAINS CONSIDERABLE SPREAD AS TO THE LOCATION
AND TIMING OF THE FRONT...AND SUBSEQUENT SPIN UP OF A WEAK SURFACE
WAVE ALONG THE FRONT IN RESPONSE TO DIGGING MID/UPPER LEVEL VORTEX
DIVING SOUTHWARD INTO THE GREAT LAKES REGION. UNFORTUNATELY...THE
FINER FORECAST DETAILS WILL BE DEPENDENT ON THE FRONTAL
POSITION/LOCATION AND THUS CONFIDENCE IN SATURDAY'S FORECAST IS
LOWER THAN AVERAGE.

SATURDAY:
SYNOPTIC SCALE H5 FALLS ON THE ORDER OF 30 TO 40 METERS WILL EXTEND
DOWN THE MID-ATLANTIC SEABOARD WITH CONTINUATION OF WEAK SHORT-WAVE
TROUGHS/DISTURBANCES MOVING THROUGH THE AREA AT THE BASE OF THE
DEEPENING EASTERN US TROUGH. THESE FEATURES WILL ENHANCE
ASCENT/CONVECTION ATOP THE MOIST SLOW-MOVING/STALLED LOW-LEVEL
FRONTAL ZONE IN PLACE ACROSS CENTRAL NC WITH LOCALLY ENHANCED
CONVERGENCE INVOF THE SURFACE WAVE. GIVEN THE DECENT AMOUNT OF
MOISTURE/CLOUDS EXPECTED...INSOLATION WILL BE GREATLY TEMPERED ALONG
AND WEST OF THE TRIANGLE...WITH AREAS EAST OF INTERSTATE 95/COASTAL
AREAS STANDING THE BEST CHANCES OF SEEING SOME HEATING AND THE
DEVELOPMENT OF WEAK INSTABILITY BETWEEN 500 TO 800 J/KG.
DEEP LAYER SHEAR REMAINS MARGINAL AS WELL...BUT LOW-LEVEL SHEAR
COULD BE ENHANCED IN PROXIMITY TO THE YET TO DEVELOP SURFACE WAVE.
IF THERE IS AN ISOLATED SEVERE THREAT...IT WILL LIKELY BE ACROSS THE
FAR SOUTHEASTERN ZONES ALONG THE BETTER LOW-LEVEL LAPSE RATES.
WILL HIGHLIGHT THE SANDHILLS/SOUTHERN COASTAL OUT FOR AN ISOLATED
SEVERE THREAT FOR DAMAGING WINDS SATURDAY AFTERNOON/EVENING.

DIFFICULT TEMPERATURE FORECAST FOR SATURDAY...DEPENDENT ON
LOCATION/TIMING OF FRONT AND AREAL COVERAGE OF PRECIP. EXPECT
GENERALLY COOLER CONDITIONS ACROSS THE NORTH WHERE FRONT WILL BE
QUICKER TO CLEAR...WITH THE WARMEST READINGS ACROSS THE
SOUTH/SOUTHEAST. HIGHS NEAR TO LOWER 70S ACROSS THE NORTH TO UPPER
70/NEAR 80 SOUTH.

SATURDAY NIGHT:
SLOW SOUTHWARD/SOUTHEASTWARD DRIFT OF FRONT TOWARDS THE COAST AFTER
MIDNIGHT SATURDAY NIGHT SHOULD RESULT IN A DIMINISHING OF SHOWERS
ACROSS THE AREA OVERNIGHT. GIVEN LACK OF RUN-TO-RUN CONTINUITY
REGARDING THE TIMING OF THE FRONT...WILL HANG ON TO AT LAST
SLIGHT/SMALL CHANCE POPS EVERYWHERE SATURDAY NIGHT...BUT MUCH OF THE
FORECAST AREA COULD BE DRY BY MIDNIGHT SATURDAY NIGHT. WEAK COOL/DRY
AIR ADVECTION SHOULD BEGIN TO SEEP SOUTH INTO AT LEAST NORTHERN
PORTIONS OF THE FORECAST AREA BY DAYBREAK SUNDAY. LOWS IN THE
MID/UPPER 50S NORTH TO LOWER 60S SOUTH/SOUTHEAST.
&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
AS OF 302 PM FRIDAY...

NWP GUIDANCE IS STRUGGLING WITH AN EVOLVING WEATHER PATTERN DURING
THE EXTENDED RANGE BUT SOME CONSENSUS DEVELOPING ON A POTENTIALLY
WET START TO THE UPCOMING WEEK.

GUIDANCE IS IN GOOD AGREEMENT IN DEPICTING A SPLIT FLOW PATTERN WITH
A CLOSED VORTEX IN THE NORTHERN STREAM NEAR THE SOUTHERN GREAT LAKES
ON SUNDAY WITH A CONVERGENT WESTERLY TO NORTHWESTERLY FLOW ALOFT
OVER CENTRAL NC. A SLOW MOVING AND SOMEWHAT ILL DEFINED SURFACE
FRONT WILL LINGER NEAR THE CAROLINA COAST WITH SLIGHTLY COOLER AIR
BEING TRANSPORTED INTO THE REGION ON SUNDAY. THE POTENTIAL FOR
PRECIPITATION ON SUNDAY WILL BE GENERALLY CONFINED TO NEAR THE
SURFACE FRONT IN A REGION OF DEEPER MOISTURE AND SLIGHT ISENTROPIC
LIFT.

THE STATIONARY FRONT NEAR THE COAST BEGINS TO SLOWLY EASE NORTH AS A
WARM FRONT ON SUNDAY NIGHT AND ESPECIALLY MONDAY. THIS IS IN
RESPONSE TO A SOUTHERN STREAM WAVE WITH AN 85KT JET THAT CARVES OUT
A SECONDARY TROUGH OVER THE LOWER MISSISSIPPI VALLEY THAT LEADS TO
THE DEVELOPMENT OF A WEAK SURFACE WAVE ON THE NORTHERN GULF COAST.
AS THIS SURFACE WAVE LIFTS NORTH INTO THE LOWER TENNESSEE VALLEY ON
MONDAY NIGHT...A STRENGTHENING LOW LEVEL FLOW AND INCREASED MOISTURE
TRANSPORT SHOULD RESULT IN SATURATION AND AN INCREASED THREAT OF
PRECIPITATION. THE NAM/GFS SUGGEST THAT A SURGE OF LOW LEVEL FLOW
WILL RESULT IN AREAS OF LIGHT RAIN/SHOWERS ACROSS SOUTH-CENTRAL NC
SUNDAY EVENING THAT SHOULD SPREAD NORTH OVERNIGHT. THE ISENTROPIC
LIFT AS DEPICTED BY THE NAM/GFS IS FOCUSED IN THE 295-305K LAYER AND
IT BECOMES MORE GRADUAL DURING THE DAY MONDAY AS IT LIFTS NORTH.
HAVE INCREASED POPS TO THE LIKELY RANGE FOR PORTIONS OF THE CWA ON
SUNDAY NIGHT AND MONDAY. THE AIR MASS MAY BECOME SUFFICIENTLY
UNSTABLE TO SUPPORT A FEW THUNDERSTORMS IN THE FAR SOUTH AND
SOUTHEAST. LOW TEMPS ON SUNDAY MORNING WILL RANGE IN THE UPPER 60S
TO LOWER 70S WITH HIGHS ONLY IN THE LOWER TO MID 70S BECAUSE OF
CLOUDS AND PRECIPITATION.

THE SURFACE LOW WILL CONTINUE TO LIFT NORTH INTO THE OHIO VALLEY
WEST OF THE MOUNTAINS ON MONDAY NIGHT AND TUESDAY. THIS WILL
EVENTUALLY RESULT IN THE WARM FRONT LIFTING WELL NORTH OF THE REGION
ALONG WITH A DECREASE OF POPS INTO THE CHANCE RANGE AND A CHANGE IN
CHARACTER OF PRECIPITATION INTO A MORE SHOWERY NATURE. AS THE WARM
FRONT LIFTS NORTH AND MOVES INLAND AS A PSEUDO COASTAL FRONT IN A
LOW CAPE ENVIRONMENT WITH DEW POINTS NEAR 60 BUT A DECENT FLOW ALOFT
AND GOOD BULK SHEAR...THERE IS SOME POTENTIAL FOR THUNDERSTORMS THAT
COULD BE ORGANIZED.

AS THE SOUTHERN STREAM SHORT WAVE SHEARS OUT AND THE AND SURFACE LOW
MOVES INTO THE MID ATLANTIC...THE ASSOCIATED COLD FRONT SHIFTS INTO
THE PIEDMONT ON WEDNESDAY AND TOWARD THE COAST ON THURSDAY AND
FRIDAY. THE FRONT MAY BE ACCELERATED EAST AWAY FROM THE REGION ON
FRIDAY AS A NORTHERN STREAM WAVE...MORE EMPHATICALLY SHOWN ON THE
GFS...APPROACHES FROM THE NORTHWEST ON FRIDAY. WE WILL GRADUALLY
TAPER POPS DOWN AND THEN SHIFT THEM EASTWARD ON WEDNESDAY AND
THURSDAY WITH A DRY FORECAST ON FRIDAY. TEMPERATURES WILL RANGE NEAR
SEASONABLE VALUES ON WEDNESDAY THROUGH FRIDAY WITH HIGHS IN THE MID
70S TO AROUND 80 AND LOWS IN THE UPPER 50S TO LOWER 60S. -BLAES

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
AS OF 130 PM FRIDAY...

24-HR TAF PERIOD:
AN UPPER LEVEL DISTURBANCE WILL CROSS THE REGION THIS
AFTERNOON...AND WILL EXIT THE AREA AOA 03Z. THIS WILL SUPPORT
A BAND OF WEST TO EAST MOVING BAND OF SHOWERS AND THUNDERSTORMS
THROUGH THE AREA.  THE BEST CHANCE FOR SHOWERS/STORMS WILL BE
BETWEEN 18-21Z AT THE INT/GSO TERMINALS...21-01Z AT THE RDU AND
22-03Z AT THE RWI TERMINAL. A BRIEF PERIOD OF SUB-VFR CONDITIONS
AND GUSTY WINDS WILL BE POSSIBLE WITH THE STRONGER STORMS.
OTHERWISE...OUTSIDE OF CONVECTION EXPECT VFR CONDITIONS TO
PREDOMINATE.

A SLOW MOVING COLD FRONT WILL THEN MOVE INTO THE AREA OVERNIGHT AND
WILL EVENTUALLY STALL OUT OVER EASTERN AND SOUTHERN PORTIONS OF THE
CAROLINAS THROUGH EARLY NEXT WEEK. THIS WILL KEEP A CHANCE OF SHOWERS
ACROSS THE AREA OVERNIGHT AND THROUGH THE DAY ON SATURDAY.

LOOKING AHEAD:
ALTHOUGH SOME UNCERTAINTY REMAINS...AFOREMENTIONED STALL FRONT
WILL RESULT IN AT LEAST INTERMITTENT SUB-VFR CONDITIONS INTO
SATURDAY NIGHT/EARLY SUNDAY WITH A LULL ON SUNDAY BEFORE A SOUTHERN
WAVE AND INFLUX OF GULF MOISTURE LIFTS NORTHWARD ON
MONDAY...RESULTING IN MORE WIDESPREAD ADVERSE CONDITIONS THROUGH
TUESDAY.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...CBL
NEAR TERM...CBL
SHORT TERM...CBL
LONG TERM...BLAES
AVIATION...CBL
Hazardous weather outlook, Sep 28, 3:29 PM EDT, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
329 PM EDT FRI SEP 28 2012

NCZ007>011-021>028-038>041-043-073>076-083-084-291930-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
WILSON-STANLY-MONTGOMERY-MOORE-LEE-ANSON-RICHMOND-
329 PM EDT FRI SEP 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A BAND OF STORMS WILL MOVE EAST ACROSS THE AREA THIS AFTERNOON AND
EARLY EVENING AS AN UPPER LEVEL DISTURBANCE MOVES THROUGH THE REGION.
AN ISOLATED STORM COULD BECOME SEVERE...WITH A PRIMARY THREAT OF
DAMAGING WINDS. THE POTENTIAL FOR ISOLATED SEVERE WEATHER WILL BE
GREATEST BETWEEN 3 PM THIS AFTERNOON AND 10 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL
WEATHER SERVICE.

NCZ042-077-078-085-086-088-089-291930-
JOHNSTON-HARNETT-WAYNE-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
329 PM EDT FRI SEP 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A BAND OF STORMS WILL MOVE EAST ACROSS THE AREA THIS AFTERNOON AND
EARLY EVENING AS AN UPPER LEVEL DISTURBANCE MOVES THROUGH THE REGION.
AN ISOLATED STORM COULD BECOME SEVERE...WITH A PRIMARY THREAT OF
DAMAGING WINDS. THE POTENTIAL FOR ISOLATED SEVERE WEATHER WILL BE
GREATEST BETWEEN 3 PM THIS AFTERNOON AND 10 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A SLOW MOVING COLD FRONT WILL MOVE THROUGH THE STATE ON SATURDAY.
AN ISOLATED STRONG TO SEVERE THUNDERSTORM IS POSSIBLE ACROSS THE
SANDHILLS AND SOUTHERN COASTAL PLAIN...OR ALONG AND JUST EAST OF
INTERSTATE 95...WITH A PRIMARY THREAT OF DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL
WEATHER SERVICE.

In the hours before

Local storm report, Sep 28, 4:55 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
455 PM EDT FRI SEP 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             1 S ARCADIA             35.94N  80.30W
09/28/2012  E0.75 INCH       DAVIDSON           NC   FIRE DEPT/RESCUE

            DIME SIZE HAIL REPORTED AT ARCADIA FIRE DEPARTMENT.

&&

EVENT NUMBER RAH1200978

GIH
Special weather statement, Sep 28, 4:55 PM EDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
455 PM EDT FRI SEP 28 2012

NCZ022-039-282200-
GUILFORD-RANDOLPH-
455 PM EDT FRI SEP 28 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS PARTS OF RANDOLPH AND
GUILFORD COUNTIES THROUGH 600 PM EDT...

AT 453 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
JAMESTOWN...OR ABOUT OVER HIGH POINT...MOVING EAST AT 20 MPH. OTHER
STRONG THUNDERSTORMS WERE SCATTERED ALONG THE BORDER OF GUILFORD AND
RANDOLPH COUNTIES...JUST SOUTH OF GREENSBORO.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE GREENSBORO...PLEASANT
GARDEN...CLIMAX...FOREST OAKS.

HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
HEAVY RAINFALL AND PONDING OF WATER ON ROADS.

THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 37 AND 219...AND
INTERSTATE 85 BETWEEN EXITS 106 AND 131.

WHEN STORMS MOVE NEARBY OR OVERHEAD...SEEK SHELTER IN A NEARBY
BUILDING OR VEHICLE. STRONG WINDS ARE CAPABLE OF BLOWING AROUND
LIGHTWEIGHT OBJECTS LEFT OUTDOORS. DURING THE AFTERNOON
COMMUTE...DRIVERS SHOULD BE PREPARED FOR BRIEFLY HEAVY RAIN...AND IF
HEAVY RAIN IS ENCOUNTERED...DRIVE SLOWLY TO AVOID HYDROPLANING.

&&

LAT...LON 3611 8004 3609 7954 3586 7954 3566 7956
      3567 8006
TIME...MOT...LOC 2053Z 272DEG 19KT 3599 7994

DJF
Special weather statement, Sep 28, 5:14 PM EDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
514 PM EDT FRI SEP 28 2012

NCZ010-011-282155-
HALIFAX-WARREN-
514 PM EDT FRI SEP 28 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS NORTHERN WARREN AND
NORTHERN HALIFAX COUNTIES THROUGH 6 PM...

AT 513 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
WISE...OR ABOUT 8 MILES NORTH OF WARRENTON...MOVING EAST AT 25 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... MACON... LAKE
GASTON... AFTON... LITTLETON... ROANOKE RAPIDS... SOUTH WELDON.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

THIS INCLUDES INTERSTATE 95 BETWEEN EXITS 168 AND 173.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

BOATERS ON THE OPEN WATER AND THOSE CAMPING OUTDOORS ARE ESPECIALLY
VULNERABLE TO THE DANGERS OF LIGHTNING. BOATERS SHOULD SEEK SAFE
HARBOR. THOSE CAMPING SHOULD TAKE SHELTER IN A NEARBY BUILDING OR
VEHICLE.

&&

LAT...LON 3651 7788 3648 7776 3649 7764 3645 7762
      3641 7754 3637 7754 3635 7758 3632 7757
      3631 7753 3633 7744 3627 7741 3634 7828
      3638 7829 3639 7829 3655 7815 3655 7790
TIME...MOT...LOC 2113Z 278DEG 20KT 3652 7813

GIH
Special weather statement, Sep 28, 5:45 PM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
545 PM EDT FRI SEP 28 2012

NCZ023-024-282230-
ALAMANCE-ORANGE-
545 PM EDT FRI SEP 28 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS ORANGE AND ALAMANCE COUNTIES
THROUGH 630 PM EDT...

AT 545 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 5 MILES
SOUTHWEST OF ALAMANCE...OR ABOUT 9 MILES SOUTHWEST OF BURLINGTON...
MOVING EAST AT 20 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE SNOW CAMP...
SWEPSONVILLE...SUTPHIN...SAXAPAHAW...AND...SUTPHIN...CANE CREEK
RESERVOIR.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 140 AND 163.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3608 7912 3588 7917 3587 7918 3588 7925
      3586 7925 3585 7924 3584 7924 3584 7954
      3609 7954
TIME...MOT...LOC 2145Z 280DEG 16KT 3597 7951

ELLIS
Special weather statement, Sep 28, 5:57 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
557 PM EDT FRI SEP 28 2012

NCZ039-040-282300-
CHATHAM-RANDOLPH-
557 PM EDT FRI SEP 28 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS RANDOLPH COUNTY AND PARTS
OF CHATHAM COUNTY THROUGH 700 PM EDT...

AT 555 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 5 MILES WEST OF LIBERTY TO 13 MILES SOUTHWEST OF
FRANKLINVILLE. THE STORMS WERE MOVING EAST AT AROUND 20 MPH.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS. IF YOU CANNOT FIND SHELTER IN A BUILDING...A VEHICLE
PROVIDES SAFETY FROM LIGHTNING.

&&

LAT...LON 3591 7976 3590 7956 3584 7954 3584 7924
      3588 7925 3587 7917 3562 7914 3558 7920
      3556 7920 3555 7922 3557 7924 3553 7928
      3555 7930 3553 7932 3552 7936 3551 7975
TIME...MOT...LOC 2155Z 270DEG 18KT 3587 7965 3560 7982

DJF
Special weather statement, Sep 28, 6:19 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
619 PM EDT FRI SEP 28 2012

NCZ073-282300-
STANLY-
619 PM EDT FRI SEP 28 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS PARTS OF STANLY COUNTY
THROUGH 700 PM EDT...

AT 618 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
PLYLER...OR ABOUT OVER ALBEMARLE...MOVING EAST AT 20 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE ALBEMARLE AND BADIN.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.

WHEN STORMS MOVE NEARBY OR OVERHEAD...SEEK SHELTER IN A NEARBY
BUILDING OR VEHICLE. STRONG WINDS ARE CAPABLE OF BLOWING AROUND
LIGHTWEIGHT OBJECTS LEFT OUTDOORS. REMEMBER THAT TREES OFFER NO
PROTECTION FROM LIGHTNING.

&&

LAT...LON 3542 8030 3545 8011 3542 8009 3540 8009
      3537 8005 3536 8007 3534 8007 3529 8010
      3527 8009 3525 8010 3525 8032
TIME...MOT...LOC 2218Z 248DEG 18KT 3534 8023

DJF

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 3:13 PM EDTSpecial Weather StatementRAHForsyth62 min
Sep 28, 3:16 PM EDTSpecial Weather StatementRAHPerson59 min
Sep 28, 3:38 PM EDTSpecial Weather StatementRAHDavidson, Forsyth52 min
Sep 28, 3:58 PM EDTSpecial Weather StatementRAHGranville62 min
Sep 28, 4:07 PM EDTSpecial Weather StatementRAHAlamance, Orange68 min
Sep 28, 4:15 PM EDTSpecial Weather StatementRAHDavidson60 min
Sep 28, 4:26 PM EDTSevere Thunderstorm WarningRAHDavidson33 min
Sep 28, 4:32 PM EDTSpecial Weather StatementRAHVance58 min
Sep 28, 4:55 PM EDTSpecial Weather StatementRAHGuilford, Randolph65 min
Sep 28, 5:13 PM EDTAreal Flood AdvisoryRAHGuilford77 min
Sep 28, 5:14 PM EDTSpecial Weather StatementRAHWarren41 min
Sep 28, 5:45 PM EDTSpecial Weather StatementRAHAlamance45 min
Sep 28, 5:57 PM EDTSpecial Weather StatementRAHChatham63 min
Sep 28, 6:12 PM EDTSevere Thunderstorm WarningRAHChatham, Randolph48 min
Sep 28, 6:19 PM EDTSpecial Weather StatementRAHStanly41 min
Sep 28, 7:11 PM EDTSpecial Weather StatementRAHWake64 min
Sep 28, 7:21 PM EDTSpecial Weather StatementRAHChatham39 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.